Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 183, NWS Wakefield, VA

July 19, 2000Surry County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 19, 2000, 6:10 PM EDT for Surry County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 6:10 PM EDT (22:10 UTC)
Expired
Jul 19, 2000, 6:45 PM EDT
In force
35 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Surry County, VA

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:25 PM EDTThunderstorm Wind 50 ESurry, VAFive inch diameter tree limb blown down near Scotland Neck.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 4:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 192210
SVRAKQ
VAC095-181-199-700-192245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 PM EDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  JAMES CITY COUNTY IN SOUTHEAST VIRGINIA
  SURRY COUNTY IN SOUTHEAST VIRGINIA
  YORK COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 645 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SURRY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  JAMESTOWN AND CHIPPOKES STATE PARK AT 615 PM
  HOG ISLAND WMA AND WILLIAMSBURG-JAMESTOWN AIRPORT AT 620 PM
  FORT EUSTIS AND YORK TERRACE AT 625 PM
  LEE HALL AND CAMP PEARY AT 630 PM
  YORKTOWN AND LACKEY AT 635 PM
  SEAFORD AT 640 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.



$$

NS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:33 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 19, 2:33 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
233 PM EDT WED JUL 19 2000

CURR: STRONG CELL IN PITTSYLVANIA CTY NEAR DANVILLE...ONLY ONE SO
FAR TO BREAK THRU CAP...DOES HAVE SOME WK ROTATION. OTR...SHOWERS
EXIST IN A NARROW BAND ALNG NRN VA/DELMARVA AREA.

DISC: MDLS IN GOOD AGREEMENT WITH BRINING S/W AND MAIN ENERGY ACROSS
CWA LATE THIS AFTERNOON AND EVENING. POTENTIAL STILL HIGH FOR STRONG
TO SEVERE STORMS TO DEVELOP AS S/W LOW PRES...FRNTL BNDRY AND CBREEZE
BNDYRS COLLIDE. MAIN AREA OF CONCERN SEEMS TO BE OVER SRN/SERN VA
AND NE NC...AND S INTO E CNTRL NC. WILL CONT CHCS OF SHOWERS AND
THUNDERSTORMS EVERYWHERE FOR TONIGHT BUT WILL REWORD TO EXTEND SRN
PORTIONS ENDING AFTER MIDNIGHT. DRIER AIR WORKS IN ON THU BOTH SFC
AND ALOFT ON NWERLY FLOW...SO WILL WORD MMORNING CLDS WITH
AFTERNOON CLEARING.  TEMPS THU INTO XTNDED EXPECTED TO REMAIN BLO
CLIMO.

XTND...NEXT CHC OF RA COMES FRI NIGHT INTO SAT AS S/W ASSOCIATED
WITH FRNTL BNDRY SWINGS THRU FROM OH VLY...OTR PC WITH TEMPS A
CAT OR TWO BLO CLIMO.

CSTL WTRS...GRADIENT STILL HA SPOTENTIAL TO TIGHTEN ENOUGH TO
WARRANT SCA OVER SRN PRTNS OF BAY AND WATERS.

.AKQ....SMALL CRAFT ADVISORY FROM CHES BAY S OF NEW POINT COMFORT
TO CAPE HENRY...FOR CURRITUCK SOUND...AND CSTL WATERS FROM PARRAMORE
ISLAND S TO CURRITUCK BEACH LIGHT.

22

In the hours before

Special weather statement, Jul 19, 6:10 PM EDT, 0 minutes before
NCZ012>017-030>032-102-VAZ049-060-062-063-065>071-079>083-087>098-
100-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
610 PM EDT WED JUL 19 2000

...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT FOR ALL SOUTH CENTRAL
AND SOUTHEAST VIRGINIA...AND PORTIONS OF NORTHEAST NORTH CAROLINA.
SEVERE THUNDERSTORM WATCH INCLUDES COASTAL WATERS FROM CAPE CHARLES
LIGHT TO NC-VA BORDER AND CHESAPEAKE BAY SOUTH OF THE YORK RIVER AS
WELL AS CURRITUCK SOUND NC.

THUNDERSTORMS CAPABLE OF WIND GUSTS IN EXCESS OF 55 MPH AND LARGE
HAIL ARE POSSIBLE ACROSS THE WATCH AREA THIS EVENING. IN
ADDITION...HEAVY RAINFALL CAPABLE OF LOCALIZED FLOODING ACROSS URBAN
AREAS AND SMALL STREAMS IS LIKELY THROUGH THE NIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHUMANN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:01 PM EDTTornado WarningAKQCharles City, Prince George29 min
Jul 19, 5:01 PM EDTTornado WarningAKQCity of Hopewell29 min
Jul 19, 6:10 PM EDTSevere Thunderstorm WarningAKQJames City, York, City of Newport News35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.